THE INTRA-ARTERIAL injection of medications in the upper limb may result in serious impairment or loss of part of the extremity. When one reflects on the frequency and casualness with which medications are injected intravascularly into various parts of the upper limb, it is remarkable that there should be so few untoward incidents reported.
The textbooks of pharmacology and anesthesiology comment to a varying degree on the complications associated with the intra-arterial injection of drugs. With the exception of thiopental sodium1-7 and contrast media, there is little in the medical journals concerning these complications. A number of other compounds have been incriminated; for example, promazine HCl,8 chlorpromazine HCl,9 ether,10 and mephenesin (Myanesin).11 A number of reports attribute arterial thrombosis and gangrene to idiosyncrasy or local irritation.8,9,12,13 It is more likely that these cases reflect the intraarterial injection of the drug.
Reported here are three